Indiana, 2017

Damaging Wind in Indiana, February 24, 2017

February 24, 2017 · NWS LMK · 1 event in 1 county or zone

After a string of record breaking warm February days, a potent cold front marched through southern Indiana during the late afternoon and evening hours February 24. An isolated severe thunderstorms developed which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After a string of record breaking warm February days, a potent cold front marched through southern Indiana during the late afternoon and evening hours February 24. An isolated severe thunderstorms developed which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 5:58 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 24, 5:58 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
558 PM EST Fri Feb 24 2017

...Updated Aviation Discussion...

.Short Term (Now through Saturday Night)...
Issued at 320 PM EST Fri Feb 24 2017

...Severe Storms Possible This Evening...

Main challenge is timing and impact of strong/severe storms this
evening. 997mb surface low over southern Lake Michigan continues to
draw strong southerly flow into the Ohio Valley, with record
February warmth and wind gusts up to 35-40 mph.

Strong cap in place over Kentucky, with model soundings suggesting
800mb temps near +10C. Thin line of storms over Indiana extending
from near Muncie to Evansville is currently most notable for
producing quite a bit of lightning.

Once the cap breaks, expect rapid development as the mid-level lapse
rates are near 9C/km. Limiting factor will be the ability to match
up the 50-70 kt of effective shear near the front, and the 1000 J/kg
CAPE out ahead of the front. Any window for supercell potential is
quite narrow, but worth keeping an eye on. The more likely scenario
is that storms will organize into a squall line, with damaging winds
as the main threat. SPC Enhanced risk is now focused roughly along
and north of I-64 and east of I-65, where there is a non-zero
tornado threat, which will mostly be tied to brief meso-vortex
spinups within the squall line. Areas west of I-65 have a lesser
threat as it is a narrow window of opportunity for the cap to break
before the forcing moves east.

The cold front will push through around midnight or an hour or two
after, bringing a quick end to the precip. Strong cold advection
behind the front will send temperatures crashing, with Sat morning
readings ranging from just above freezing in southern Indiana to the
lower/mid 40s near the I-75 corridor.

Saturday will be a cloudy and raw day under the cold pool aloft.
Steep low-level lapse rates and just enough low-level moisture will
support at least isolated showers, which could reach the ground as
either rain or snow given cold enough temps in cloud. Minimal
recovery in temps, especially over the Bluegrass region. Look for
gradual clearing Sat night as the mid-level trof exits, and temps
will drop into the 20s, which is actually just a few degrees below
climo.

.Long Term (Sunday through Friday)...
Issued at 300 PM EST Fri Feb 24 2017

Upper-level pattern becomes zonal and the surface high shifts
quickly to the east. Sunday looks like a dry day with temps
recovering to near climo after a chilly start.

As the flow aloft backs to WSW, a series of southern stream
disturbances will swing through, bringing a few different rounds of
precip to the Ohio Valley. Timing is always tricky in such a
progressive pattern, so we'll keep POPs capped in the likely range
and QPF on the light side. Best chances of rain will be Monday
night, and again on Tuesday night. By Tue night/Wed the pattern is a
bit more amplified, so will see the return of unseasonably warm
temps and also include a slight chance for thunder.

Surface high pressure and broad upper trofiness for the end of the
work week, but heights do not drop that much and temps will run near
climo. Fast-moving trof drops through the Great Lakes on Friday, but
with most of the energy remaining to our north, will not include a
Day 7 POP.

&&

.Aviation (00Z TAF Update)...
Issued at 550 PM EST Fri Feb 24 2017

Gusty SSW winds and high-based cu in place across central Kentucky
to initialize this TAF set. Convection over southern Indiana and
western Kentucky will push eastward and likely increase in coverage
this evening as a strong mid-level cap finally breaks. The spotty
nature of the initial convective line will likely allow storms along
the cold front to hold together as they move in later in the
evening, so will stretch the TEMPO TS groups out until roughly 05-
07Z. Will carry MVFR visibilities in those TEMPO groups, but
thunderstorm cores could result in brief IFR conditions and wind
gusts over 35 kt.

Convection moves out after midnight, giving way to strong cold
advection. Ceilings will be barely VFR for the rest of the night and
most of Saturday, but we could see brief MVFR during the morning
before mixing deepens in the afternoon. Will carry wind gusts in the
20-25 kt range for much of the day as the gradient remains tight.
Light rain or snow showers can't be ruled out given the steep low-
level lapse rates, but probabilities are too low for the TAFs.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RAS
Hazardous weather outlook, Feb 24, 3:32 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EST Fri Feb 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The main severe
weather hazard will be damaging winds. The greatest severe threat is
from 5 to 10 PM EST along and west of the I-65 corridor, and from 8
PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in
areas along and north of I-64 and east of I-65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Feb 24, 1:34 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG ORLEANS                 38.66N 86.45W
02/24/2017                   ORANGE             IN   PUBLIC

            TIN SHEETS BLOWN OFF METAL BARN. WINDS
            ESTIMATED 40 MPH.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Special weather statement, Feb 24, 5:47 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EST FRI FEB 24 2017

INZ079-242300-
Jefferson-
547 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

At 546 PM EST, a strong thunderstorm was located 9 miles southeast of
Vernon, moving northeast at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dupont, Middlefork, Canaan, Five Points, Deputy, Belleview,
Bryantsburg and Barbersville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3888 8520 3877 8568 3882 8568 3882 8561
      3885 8561 3885 8557 3888 8557 3888 8554
      3891 8553 3891 8520
TIME...MOT...LOC 2246Z 240DEG 49KT 3885 8553

AMS
Special weather statement, Feb 24, 6:08 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
608 PM EST FRI FEB 24 2017

INZ078-079-090>092-KYZ024-025-028>031-242330-
Jefferson-Floyd-Clark-Scott-Harrison-Jefferson-Oldham-Bullitt-Meade-
Hardin-Breckinridge-
608 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COUNTIES ALONG AND
NEAR THE OHIO RIVER WEST OF THE LOUISVILLE METRO...

At 604 PM EST /504 PM CST/, radar indicated strong thunderstorms
from 6 miles northeast of New Providence Town to 11 miles north of
Leitchfield. Movement was northeast at 60 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

These storms will be near...
  Scottsburg around 615 PM EST.
  Madison around 630 PM EST.

Other locations impacted by these storms include the west side of
Louisville, Fort Knox, and Henryville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3775 8589 3761 8635 3850 8592 3850 8589
      3852 8588 3852 8587 3855 8587 3855 8585
      3857 8585 3858 8589 3881 8577 3883 8573
      3882 8570 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8535
TIME...MOT...LOC 2304Z 225DEG 65KT 3855 8587 3765 8632

13

The radar

The Louisville radar (KLVX), 64 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
February 24, 6:17 PM EST
Where
Clark County, 0.88 mi NW of Henryville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.540, -85.780

A trained spotter measured a 52 knot gust with a handheld anemometer at the Henryville exit off I-65.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672404.